Minnesota, 2022Flooding in Minnesota, July 1 to 11, 2022
July 1 to 11, 2022 · NWS DLH · 2 events in 2 counties and zones
Spring snowmelt, record April precipitation and frequent May rain events led to strong hydrologic responses within the Rainy Lake basin. Namakan Lake, Kabetogama Lake and Rainy Lake rose above the flood of record during the months of May and June before subsiding in July and returning to levels closer to normal.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.8 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring snowmelt, record April precipitation and frequent May rain events led to strong hydrologic responses within the Rainy Lake basin. Namakan Lake, Kabetogama Lake and Rainy Lake rose above the flood of record during the months of May and June before subsiding in July and returning to levels closer to normal. These high lake levels led to significant damage to homes and businesses along the shoreline along with docks and other related structures. Additionally, some roads were covered in water with one being temporarily raised to maintain access to a few resorts. In addition to the costs of the damage itself, many resorts in the area suffered from lost revenue by having to close during the beginning of peak tourist season in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 30, 5:38 PM CST, 6 hours 22 minutes earlier.
Area forecast discussion, Jun 30, 5:38 PM CST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
638 PM CDT Thu Jun 30 2022
.DISCUSSION...(This evening through Wednesday)
Issued at 408 PM CDT Thu Jun 30 2022
Some chances for thunderstorms this afternoon with mostly clear
skies tomorrow. Gusty northwest winds continue this afternoon and
may return again tomorrow. Periodic chances for rain and storms
through the extended forecast.
This afternoon a cold front stretched down from Thunder Bay and
across Minnesota into Nebraska, easily defined in surface
observations and a local pressure minima stretching from Lake
Superior roughly following along the Midcontinental Rift. Effective
bulk shear of 45-60 knots is present, helped along by an upper level
jet - leading to some mid level alto cu on satellite. Temperatures
in the low 80s and semi steep lapse rates have helped to increase
instability today, with around 2000 J/kg of SBCAPE. With good
moisture transport ahead of the front a line of storms is possible
late this afternoon into early this afternoon over portions of NW
WI, with some bubbling Cu beginning to pop up on satellite and
webcams. Primary hazards will be large hail and damaging winds with
a mostly cellular mode. With mean winds of 50-60 knots these storms
will be moving fast and likely out of our CWA fairly quickly this
evening. The cold front spurring these storms had already moved
beyond the Twin Ports and pushed into NW WI as of 20Z, so the main
area under a threat (and Severe Thunderstorm Watch as of writing)
are Sawyer and Ashland counties and further east.
High pressure builds in tomorrow and weather should be fairly quiet
and sunny, though models suggest steep low level lapse rates that
could lead to gusty northwest winds once again tomorrow afternoon.
Through the weekend and into next week we are under mostly zonal
flow with predominate ridging across the central CONUS, within with
periodic embedded shortwaves will move along, bringing chances for
rain and thunderstorms here and there - the first of which arrives
Saturday afternoon and evening. There are no signals as of this
forecast update for any major severe weather, though there are some
indications from global models that heavy rain could be possible
sometime next week.
Temperatures are progged to be fairly climatological through the
extended.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 638 PM CDT Thu Jun 30 2022
VFR conditions are expected as west to northwest flow settles
over the region following the passage of a cold front, currently
located over northern WI. Scattered showers will be possible
across the MN Arrowhead this evening, but will likely dissipate
tonight. A diurnal VFR cumulus deck will be possible for most
terminals tomorrow. In addition, winds from the west to northwest
are expected to become gusty.
&&
.MARINE...
Issued at 408 PM CDT Thu Jun 30 2022
Gusty southwest winds continue this afternoon but should calm down
overnight. Winds will be strongest along the shore and above the
marine layer, with some gusts around 30-35 knots observed and
possible yet today. Some gusty southwest winds are expected again
tomorrow, but not expected to be quite as strong. Thunderstorms
chances over the lake are low for the next couple days. Lake breeze
circulations could develop in the afternoons this weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 50 74 51 74 / 0 0 0 20
INL 46 71 46 72 / 0 0 10 20
BRD 53 77 54 76 / 0 0 10 30
HYR 51 77 49 77 / 20 0 0 20
ASX 52 77 51 75 / 10 0 0 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 7 PM CDT this evening for LSZ121-
140>148-150.
&&
DISCUSSION...Levens
AVIATION...Unruh
MARINE...LevensHazardous weather outlook, Jun 30, 1:47 PM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
247 PM CDT Thu Jun 30 2022
WIZ001>004-006>009-012000-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
247 PM CDT Thu Jun 30 2022
This Hazardous Weather Outlook is for portions of northwest
Wisconsin.
.DAY ONE...This afternoon and Tonight
Thunderstorms are expected to develop late this afternoon and
evening. A few storms may be strong to severe producing damaging
winds and large hail, primarily across Price County and adjacent
portions of Iron, Ashland and Sawyer counties.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periodic chances of thunderstorms are possible Saturday through
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed this afternoon and evening.
MNZ010>012-018>021-025-026-033>038-012000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
247 PM CDT Thu Jun 30 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota.
.DAY ONE...This afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periodic chances of thunderstorms are possible Saturday through
Wednesdsay.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation is not expected this afternoon or
tonight.
LSZ121-140>148-150-012000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
247 PM CDT Thu Jun 30 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
A Small Craft Advisory remains in effect for the near shore
waters through this evening. Winds will be out of the southwest at
15 to 20 knots with gusts 25 knots. This will help build waves to
2 to 5 feet.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periodic chances of thunderstorms are possible Saturday through
Wednesdsay.
BJH
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 30, 6:12 PM CST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
712 PM CDT Thu Jun 30 2022
WIZ004-010045-
Iron WI-
712 PM CDT Thu Jun 30 2022
...A strong thunderstorm will impact portions of east central Iron
County through 745 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Turtle Flambeau Flowage, moving east at 20 mph.
HAZARD...Winds gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Mercer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Wisconsin.
&&
LAT...LON 4613 8993 4614 9030 4615 9031 4615 9033
4616 9038 4626 9038 4633 9008 4630 8994
4630 8993
TIME...MOT...LOC 0011Z 257DEG 19KT 4622 9028
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
LEFlood, St. Louis
- When
- July 1, 12:00 AM CST to July 11, 2:00 PM CST
- Where
- St. Louis County, 18.9 mi N of Winton to 2.35 mi ENE of Crane Lake
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1.4 million
- Reported by
- Emergency Manager
- Coordinates
- 48.203, -91.792
Above normal snowfall for the 2021-2022 season was observed across northern portions of Koochiching and St. Louis counties and much of that remained on the ground into April. Heavy rainfall then fell on top of that above normal snowpack at the end of April and sent abnormally high amounts of runoff into the Rainy River Basin leading to rises on Rainy Lake. International Falls experienced their wettest April on record, helping to set the stage for the flooding. By June 15th, the level of Rainy Lake reached 1113.2 feet which was 22 inches above the 2014 peak level and 2.5 inches above the all-time record set in 1950. Having crested and setting a new all-time high, the lake level fell over the remainder of the month to 1112.4 feet (13 inches above 2014 peak and slightly below the 1950 record) by the start of July having fallen 11 inches since peaking on June 15. As for Namakan Lake and Kabetogama Lake, they crested at 1122.4 feet (22 inches above the 2014 peak and 6 inches below the record 1916 peak) June 1st and then fell over the remainder of June reaching 1119.6 feet (below the 2014 peak) by July 1st, having fallen 37 inches since peaking on June 1st. The high lake levels led to extensive damage to properties adjacent to the water along with damage to docks and other infrastructure. Lake levels would continue to fall over the first two weeks of July with the Flood Warning being canceled on July 11th as Namakan and Kabetogama Lakes had returned to their normal regulated levels. Levels on Rainy Lake remained above normal at this time, but were receding and the threat for additional flooding had ended. State and Federal disasters were declared for the event with millions of dollars in infrastructure damage and property loss.
Flood, Koochiching
- When
- July 1, 12:00 AM CST to July 11, 2:00 PM CST
- Where
- Koochiching County, 3.06 mi W of International Falls to 1.22 mi SE of Littlefork
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2.4 million
- Reported by
- Emergency Manager
- Coordinates
- 48.600, -93.467
Above normal snowfall for the 2021-2022 season was observed across northern portions of Koochiching and St. Louis counties and much of that remained on the ground into April. Heavy rainfall then fell on top of that above normal snowpack at the end of April and sent abnormally high amounts of runoff into the Rainy River Basin leading to rises on Rainy Lake. International Falls experienced their wettest April on record, helping to set the stage for the flooding. By June 15th, the level of Rainy Lake reached 1113.2 feet which was 22 inches above the 2014 peak level and 2.5 inches above the all-time record set in 1950. Having crested and setting a new all-time high, the lake level fell over the remainder of the month to 1112.4 feet (13 inches above 2014 peak and slightly below the 1950 record) by the start of July. The high lake levels led to extensive damage to properties adjacent to the water along with damage to docks and other infrastructure. Lake levels would continue to fall into July and the Flood Warning was canceled on July 11th. Levels on Rainy Lake remained above normal at this time, but were receding and the threat for additional flooding had ended. State and Federal disasters were declared for the event with millions of dollars in infrastructure damage and property loss.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202218 deaths · 5 events
- Heat in Arizona, July 1, 20224 deaths · 3 events
- Drought in South Dakota, July 1 to 31, 2022$135 million · 6 events
- Drought in Iowa, July 1 to 31, 2022$30 million · 8 events
- Flooding in South Dakota, July 1 to 31, 20221 death · 3 events
- Drought in Nebraska, July 1 to 31, 2022$7.5 million · 2 events
- Flash Flooding and Hail in South Dakota, July 1, 2022$1.3 million · 62 kt wind · 6 events
- Flooding in South Dakota, July 1 to 31, 2022$336,000 · 6 events
- Flash Flooding in New Mexico, July 1, 2022$375,000 · 3 events
- Hail and Damaging Winds in Pennsylvania, July 1, 2022$115,000 · 1 in hail · 25 events
- Flash Flood and Hail in Wisconsin, July 1 to 5, 2022$126,000 · 1 in hail · 7 events
- Damaging Winds in New York, July 1, 2022$75,000 · 50 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045808, 1045809.